February 11, 1956


Author Affiliations

Physician-in-Charge Pinewood Sanitarium Katonah, N. Y.

JAMA. 1956;160(6):503. doi:10.1001/jama.1956.02960410079022

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor:—  In The Journal, Dec. 17, 1955, page 1520, a timely article appeared by M. W. Foster Jr. and R. F. Gale Jr. from the Medical College of Virginia. It warned of the dangers of combining reserpine with electroconvulsive therapy. These authors reported one death and three near deaths in a series of 63 cases. In view of the extensive literature that has recently arisen in favor of the use of this drug in certain psychiatric conditions, it becomes imperative to compare experiences and keep the profession advised of any undue hazards. I wish to report the following case of a near death that was observed in our hospital in connection with the combined use of reserpine and electroconvulsive therapy.This is the case of a 28-year-old female admitted for the treatment of a pseudoneurotic type of schizophrenia. She was subject to frequent intermittent periods of acute depression,

First Page Preview View Large
First page PDF preview
First page PDF preview